Nausea can be a side effect of the following breast cancer treatments:
Nausea also can be caused by many of the pain medications you may be taking along with your breast cancer treatment, including naproxen sodium (one brand name: Aleve), Orudis (chemical name: ketoprofen), Indocin (chemical name: indomethacin), Relafen (chemical name: nabumetone), oxycodone (one brand name: OxyContin), Duragesic (chemical name: fentanyl), morphine, Dolophine (chemical name: methadone), codeine, hydrocodone (one brand name: Vicodin), Dilaudid (chemical name: hydromorphone), and Demerol (chemical name: meperidine).
- Eat small amounts of food all day long, so you don’t feel full too quickly.
- Eat dry foods that are less likely to upset your stomach, like crackers, toast, and cereal.
- Stay away from greasy foods that might disagree with your stomach.
- Try ginger-based foods to help ease nausea. These include ginger ale, ginger tea, or crystallized ginger eaten as a snack.
- Sit up after eating — lying down after meals may disrupt digestion.
- Rinse your mouth before and after meals to get rid of any bad tastes that may make you nauseated.
- Ask someone to cook for you or order take-out so you can avoid strong smells that may be unpleasant for you.
- Ask your doctor about anti-nausea medications that you can take before or along with your breast cancer treatment. There are also anti-nausea medications you can take with pain medications that nauseate you.
- Consider complementary and holistic techniques such as acupuncture, relaxation, and visualization to reduce nausea.
- Read tips on how to manage vomiting if nausea is making you sick.
Learn more on our Eating When You Have Nausea and Vomiting page.